Ectopic heard beats, Bisoprolol 1.25mg... - Arrhythmia Alliance

Arrhythmia Alliance

5,560 members1,934 posts

Ectopic heard beats, Bisoprolol 1.25mg and exercise

K1965 profile image
K1965

Hi I have has AF when I was 31 and 37, I’m now 56. Don’t smoke, drink or take caffeine. Since my AF, which on both occasion I was hospitalised. I have suffered ectopic heart beats but have got on with it. They have made my life a misery at times. From October last year for some reason and out of the blue I started to get them daily. This was a game changer. The ectopic heart beats caused anxiety and had an effect on my life with low mood potentially depression. I was, up until recently, very fit able to cycle 100 miles in one day when at my peak. I was put on Propranolol and was taking about 80 mg max a day, this helped the palpitations and anxiety and I was feeling pretty good. However one day recently the palpitations came back with a vengeance. I have attended a cardiologist and after tests found I have mild mitral valve regurgitation. diagnosis was keep taking the propranolol get back to exercise see you in 3-5 years. I have since seen another cardiologist (NHS) and she has switched me to Bisoprolol fumarate which I started this morning 1.25 mg daily. The cardiologist has instructed walking only till she gets all the information of recent events. Is there hope that these palpitations/ectopic heart beats can be eradicated so I can get on with my life, getting back to a high level of fitness would be great as well. Although 56 I played football at an energetic level and was still playing competitive 11’s until 3 years ago. I’m getting older but still love my 5 a sides which I would love to get back too which the doc says so and after COVID. Would love some feedback for anyone with similar experiences. Thanks

6 Replies

HiyaSorry to hear about your problems. I haven't had AF but have had ectopic beats for 10 months which came out of the blue. I was put on 1.25mg Bisoprolol which is cardio-selective unlike Propanolol.My GP described that dose as a "sprinkling". Also had slightly high blood pressure. Bisoprolol has been increased gradually to 5 mg per day which I've just started on. The lower doses reduced BP and also the severity of the ectopics but not the frequency. Good days and bad days and as you say the bad days are alarming even though you know rationally they're not going to lead to a heart attack! I think very little is known about why some people develop ectopics. Anxiety is a factor agreed but loads of anxious people don't have ectopics. Excess alcohol certainly and as I lost some fitness during the first lockdown, I do wonder if it's important to be as fit as possible. Cardiologist encouraged "moderate" exercise so assuming cycling very hard and long or 5 a side may not be appropriate?? My husband had AF twice like you and both times hard exercise brought it on. It's maybe a fine line?Cardiologist says ablation if medication doesn't work and that is pretty successful for most but not all. I also take magnesium supplementaion on advice. I wouldn't know if your mitral valve problem is at all related to the ectopics.

I hope your new Cardiologist takes good care of you and the medication stops the ectopics for you. Take care

K1965 profile image
K1965 in reply to Malayabalaya

Thanks, for your reply, much appreciated. I’m still getting palpitations but only on day 2 of my Bisoprolol. Hopefully the higher dose will do the trick for you. Take care

Hello there! In late 90s i had mitral valveproblems and it replaced. As i aged i got more ectopic beats which developed into atrial fibrillation. So apart from having a pacemaker fitted i had 4 stents and at almost 87 i am still doing well and hopefully will stay that way. Your dose of Bisoprolol is very low so i take 5mg a day taken in the morning along with 100 mg of Losartan then Eplerone at night. I can understand your frustration because ectopic beats can make you feel wretched and rather fatigued plus some breathlessness. I am generally in London and have a great cardiologist, David Lipkin, who i trust completely. Unfortunately he no longer works in the NHS. I also take Magnesium for my heart. I still have my glass of white wine every night and drink lots of tea. The thing that unsteadies my heart is eating dark chocolate and even in the last 6 months it set of sn attack of afib! I am so sorry for you and if you need to ask more questions we will all be reading them and doing our best to answer. I started having AF in 1996 and am still here doing well at almost 87! You can beat this or make it easier to live with. Take care!

Thanks for your reply and I’m encouraged with your story. To know other people are living with this helps. Keep well and take care

I am on Bisoprolol 1.25mg due to a high level of ectopic beats, couplet PVC s. For about 7weeks my heart reverted to a normal sinus rhythm for a few hours each day after taking the tablet am, it then became normal all day and night. (I use an Emay handheld monitor} and some 5 weeks later it still is. My BPM is in the range of 49 to 60. It used to be 80/90 plus with ectopic beats and around 65 resting before ectopic onset. Blood pressure has been good throughout all this(cuff monitor} I feel fine(70 years old) with no symptoms except very slight dizziness when getting up quickly before I started the blockers. I have no heart disease and the Stress Test showed normal heart function and the MRI scan showed nothing adverse except for the ectopics. I exercise every day now (heart goes up to 130BPM and reduces quickly), do not smoke nor drink, normal weight, drink decaf. good diet, I confess that I used to take ecstasy when I went clubbing and then weekend use of cocaine for a couple of years. I doubt if these help to promote a healthy heart and maybe this is a factor. I have taken nothing for years. Ectopics are a bit of a mystery, especially why some people are not even aware they have them. They only found mine because I fell off my motorbike and did routine tests. I had to surrender my driving license because they thought I had syncope. I have it back now after being passed fit by my cardiologist. This is my experience. In my case, the beta-blocker is working so far. I have tried to take charge of my condition by not being just a passive patient. Buying a couple of monitors and trying to understand things cardiovascular has helped. Also by badgering my doctors, tactfully! It has all been a big mental upheaval but I need to accept, given my age things will go awry.

I hope things improve for you, they often do.

I also hope that what I have written is of some help to folk here.

K1965 profile image
K1965 in reply to Meeshell1

Thanks for the feedback, this is day 4 for the Bisoprolol and my symptoms are improving, just to scared to say it lol. My blood pressure is being debated as some times it’s high other times is spot on that said I have started taking Ramiprill 1.25 as of yesterday. I’m encouraged that as soon as the Doc reviews my past history I can get back on the bike, thankfully mine is pedals only. Thanks again your experience was reassuring. Take care Kevin

You may also like...